While many overdoses are caused by opioids, other drugs can cause overdose, such as stimulants (like methamphetamine and cocaine), benzodiazepines, and alcohol. In addition, polydrug overdose (overdose that occurs when more than one drug is in the system) is common.
Drug overdose deaths have increased over time, and the United States saw a spike in overdose deaths during the COVID-19 pandemic. In 2021, over 100,000 people died from a drug overdose in the United States, 2.264 in Washington state. Most drug overdose deaths in the United States are caused by opioids. However, fatal overdoses related to stimulants, such as methamphetamine and cocaine, have also been on the rise over the past few years.
Opioids are a type of drug that can be prescribed by health care providers to reduce pain. Some opioids, like heroin, are made from natural substances. Other opioids, like fentanyl, are synthetic, substances that are made in a laboratory.
Synthetic opioids have driven a spike in overdoses. Most cases of opioid overdose and death are now linked to fentanyl. There are two types of fentanyl:
- Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
- Illicitly manufactured fentanyl is sometimes pressed into pills that are made to look like prescription opioids. It can also appear in other forms, like powders.
Most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs including stimulants (like meth or cocaine) and benzodiazepines because of its strength, which makes drugs cheaper and more powerful. Unfortunately, this strength also increases the risk of overdose.
Stimulants speed up the body’s systems and may be prescribed by health care providers to treat conditions such as attention deficit hyperactivity disorder. Illicit stimulants are drugs like methamphetamine and cocaine.
Use of stimulants, especially methamphetamine, in combination with opioids like fentanyl has increased dramatically over the past several years. In 2008 methamphetamine-related overdoses made up 10% of all overdose deaths in Washington. In 2021, this rose to about half of all overdose deaths.
Help Prevent Drug Overdoses
For individuals, families, and communities
You can take a variety of steps to prevent overdose and drug misuse:
- Have open non-judgmental conversations with family members about drugs and safety, including the inconsistency of the drug supply.
- Assume any drugs you did not get directly from a pharmacy or dispensary may contain fentanyl.
- Talk to your doctor about how to correctly take opioid prescriptions and about non-opioid medications for pain management if you would like an alternative.
- Safely store and dispose of prescription medications.
- Carry naloxone, a medication to safely reverse opioid overdose.
- Know the signs and symptoms of overdose.
Learn how to respond to an opioid overdose
It is important to understand the signs of opioid overdose and how to help. If you see someone who might be experiencing a drug overdose:
- Check for overdose signs: trouble waking up, blue or gray lips or fingernails, pale or cool skin, no or reduced breathing.
- Call 911.
- If you can, provide naloxone and try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
Naloxone is a medication used to temporarily reverse the effects of opioid overdose. In Washington state, people who might have or witness an opioid overdose can administer naloxone.
Learn how to respond to a stimulant overdose
Methamphetamine or cocaine overdose, sometimes referred to as overamping, can include heat stroke, heart attacks, strokes, or not breathing. Signs may include:
- jerking or rigid limbs
- loss of consciousness, or in and out of consciousness
- rapidly increasing temperature
- rapidly increasing pulse
- chest pains
- severe headaches, sweating or agitation.
If you see or feel any of these signs, call 911 right away.
For more info, visit stopoverdose.org.
Reducing your risk of overdose
Get naloxone and make sure people in your group know how to use it.
Learn about other steps you can take to reduce your risk of overdose.
If you or someone you know need support, call the Washington Recovery Help Line at 1-866-789-1511.
- Harm Reduction 101 (The Drug Policy Alliance)
- For information on pills and powders laced with fentanyl: Laced & Lethal
- To find a syringe service program: Syringe Service Program Directory
- To find naloxone near you: Washington State Naloxone Finder
- Never Use Alone phone line: 1-800-484-3731
Treatment and Support
- To learn more about substance use treatment: Learn About Treatment
- To find substance use treatment services: Washington Recovery Help Line (1-866-789-1511)
- 988 Suicide and Crisis Lifeline
- For teens looking for support: TeenLink (1-866-833-6546)
- Teens and drugs: 5 tips for talking with your kids (Harvard Health)
- 8 tips for talking to your teen about alcohol and other drugs (The Drug Policy Alliance